The medication-use process is highly complex with many steps and risk points for error, and those errors are a key target for improving safety. This Library reflects a curated selection of PSNet content focused on medication and drug errors. Included resources explore understanding harms from preventable medication use, medication safety improvement strategies, and resources for design.
A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died.
Farnborough, UK; Healthcare Safety Investigation Branch. October 13, 2020
Farnborough, UK: Healthcare Safety Investigation Branch; September 24, 2020.
ISMP Medication Safety Alert! Acute Care Edition. May 22, 2020;25(10).
Sentinel Event Alert. July 30, 2019;(61):1-5.